Hair Loss due to Oral contraceptives

Home / Hair Loss due to Oral contraceptives

 

 

HAIR LOSS DUE TO ORAL CONTRACEPTIVES 

Contraceptive pills can affect the hair fall in 2 ways. It can lead to Telogen effluvium or it can aggravate the patterned hair loss. Because of the influence of the hormones in Oral contraceptive pills, a large number of hair follicles shift from the growing anagen phase to the falling Telogen phase. This causes sudden hair loss, often in bunches.

If hair loss runs in your family, look for pills that contain more estrogen than progestin. These pills are low on the androgen index, and they can actually stimulate hair growth by keeping your hair in the anagen phase longer. Since combination birth control pills contain both progestin and estrogen, they may help to keep androgen levels in check. For this reason, physicians may recommend combination birth control medications to women whose genetics or family history makes them predisposed to hormonally induced hair loss. The minipill, on the other hand, contains no estrogen and may cause a greater relative rise in androgen. With greater fluctuation comes increased sensitivity to hormones (like androgen), which may ultimately contribute to hair loss both during and after birth control use.

Because of the androgenic hormones in the contraceptive pills, it can trigger hereditary hair loss in women who are genetically predisposed to it which is also referred in American Academy of Dermatology Association. Progesterone based oral contraceptive pills are more often responsible here than estrogen based ones. The estrogen based oral contraceptives cause a rather opposite effect where the hair loss increases only after the pills are discontinued.